Document Type

Article

Language

eng

Format of Original

15 p.

Publication Date

3-2012

Publisher

Elsevier

Source Publication

Journal of Pure and Applied Algebra

Source ISSN

0022-4049

Original Item ID

doi: 10.1016/j.jpaa.2011.07.014

Abstract

Left restriction semigroups have appeared at the convergence of several flows of research, including the theories of abstract semigroups, of partial mappings, of closure operations and even in logic. For instance, they model unary semigroups of partial mappings on a set, where the unary operation takes a map to the identity map on its domain. This perspective leads naturally to dual and two-sided versions of the restriction property. From a varietal perspective, these classes of semigroups–more generally, the corresponding classes of Ehresmann semigroups–derive from reducts of inverse semigroups, now taking a to a+=aa−1 (or, dually, to a=a−1a, or in the two-sided version, to both).

In this paper the notion of restriction semigroup is generalized to P-restriction semigroup, derived instead from reducts of regular ∗-semigroups (semigroups with a regular involution). Similarly, [left, right] Ehresmann semigroups are generalized to [left, right] P-Ehresmann semigroups. The first main theorem is an abstract characterization of the posets P of projections of each type of such semigroup as ‘projection algebras’.

The second main theorem, at least in the two-sided case, is that for every P-restriction semigroup S there is a P-separating representation into a regular ∗-semigroup, namely the ‘Munn’ semigroup on its projection algebra, consisting of the isomorphisms between the algebra’s principal ideals under a modified composition. This theorem specializes to known results for restriction semigroups and for regular ∗-semigroups. A consequence of this representation is that projection algebras also characterize the posets of projections of regular ∗-semigroups. By further characterizing the sets of projections ‘internally’, we connect our universal algebraic approach with the classical approach of the so-called ‘York school’.

The representation theorem will be used in a sequel to show how the structure of the free members in some natural varieties of (P-)restriction semigroups may easily be deduced from the known structure of associated free inverse semigroups.

Comments

Accepted version. Journal of Pure and Applied Algebra, Vol. 216, No. 3 (March 2012): 618-632. DOI. © Elsevier 2012. Used with permission.

Share

COinS